Home About Browse Search
Svenska


Clostridium difficile in horses

Båverud, Viveca (2002). Clostridium difficile in horses. Diss. (sammanfattning/summary) Sveriges lantbruksuniv., Acta Universitatis Agriculturae Sueciae. Veterinaria, 1401-6257
ISBN 91-576-6378-5
[Doctoral thesis]

[img] PDF
54MB

Abstract

In recent years, several animal hospitals in Sweden have reported an increased frequency of acute and often fatal colitis in mature horses. The most common risk group was horses hospitalized and treated for various non-gastrointestinal diseases. After a few days of hospitalization some horses developed acute diarrhea. Another risk group was mares when their foals were treated orally with erythromycin in combination with rifampicin for Rhodococcus equi pneumonia. Some mares developed diarrhea suddenly often after 3-4 days treatment ofthe foals at an animal hospital.In human medicine, the bacterium Clostridium difficile is since many years a wellknown nosocomial pathogen in antibiotic associated diarrhea. This thesis, based on five scientific publications, describes the association of C. difficile colonisation with the occurrence of diarrhea, antibiotic treatment and the age ofthe horses. The occurrence and survival ofthe bacterium in the environment and its antimicrobial susceptibility were also studied. Furthermore, the role ofthe antibiotic erythromycin in induction of acute colitis in horses was investigated.C. difficile is associated with acute colitis in mature horses following treatment with antibiotics, as about 40% of the horses proved positive by culture and 28% in the cytotoxin B test of faeces. No other pathogen was detected in horses affected by antibiotic-associated diarrhea.C. difficile, and/or its cytotoxin, is also associated with acute colitis in mares when their foals are being treated with erythromycin and rifampicin for R. equi pneumonia. The colitis can have resulted from an accidental ingestion of erythromycin by the mares. In an experimental study it was also demonstrated in horses that erythromycin can induce severe colitis associated with proliferation ofC. difficile.A new interesting finding was that in healthy foals younger than 14 days, C. difficile was isolated from every third foal whereas all older foals except one proved negative. Many asymptomatic carriers were also found among non-diarrheic foals treated with antibiotics.Antimicrobial susceptibility testing showed that isolates were susceptible to metronidazole (MIC In conclusion, the work described in this thesis is a contribution to increased knowledge of C. difficile as an etiological factor in antibiotic-associated diarrhea in horses. Preventive measures to avoid accidental ingestion of erythromycin by mares from the treatment oftheir foals are recommended.

Authors/Creators:Båverud, Viveca
Title:Clostridium difficile in horses
Series Name/Journal:Acta Universitatis Agriculturae Sueciae. Veterinaria
Year of publishing :2002
Number:129
Number of Pages:60
Publisher:Swedish University of Agricultural Sciences
ISBN for printed version:91-576-6378-5
ISSN:1401-6257
Language:English
Publication Type:Doctoral thesis
Article category:Other scientific
Version:Published version
Full Text Status:Public
Subjects:(A) Swedish standard research categories 2011 > 4 Agricultural Sciences > 403 Veterinary Science > Clinical Science
Keywords:antibiotic-associated, environment, foal, horse, PCR, soil, stable, toxin
URN:NBN:urn:nbn:se:slu:epsilon-p-117500
Permanent URL:
http://urn.kb.se/resolve?urn=urn:nbn:se:slu:epsilon-p-117500
ID Code:28398
Faculty:VH - Faculty of Veterinary Medicine and Animal Science
Department:(VH) > Institutionen för veterinärmedicinsk mikrobiologi
Deposited By: SLUpub Connector
Deposited On:20 Jun 2022 15:04
Metadata Last Modified:20 Jun 2022 15:11

Repository Staff Only: item control page

Downloads

Downloads per year (since September 2012)

View more statistics

Downloads
Hits